Alert archive / Nevada / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 24, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 24, 2020, 5:21 PM PDT for Storey County, Washoe County, Nevada. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2020, 5:21 PM PDT (00:21 UTC)
- Expired
- Jul 24, 2020, 5:46 PM PDT
- In force
- 25 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 43 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 3102 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347
WUUS55 KREV 250021
SVRREV
NVC029-031-250100-
/O.NEW.KREV.SV.W.0024.200725T0021Z-200725T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
521 PM PDT Fri Jul 24 2020
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Storey County in western Nevada...
Southern Washoe County in western Nevada...
* Until 600 PM PDT.
* At 520 PM PDT, a severe thunderstorm was located over Virginia
City Highlands near Virginia City, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
Virginia City Highlands, Virginia City, and NV 341 At Washoe-Storey
Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3944 11958 3931 11957 3931 11968 3942 11970
TIME...MOT...LOC 0020Z 000DEG 0KT 3937 11964
HAIL...1.00IN
WIND...60MPH
$$
MB1 follow-up statement
183
WWUS55 KREV 250046
SVSREV
Severe Weather Statement
National Weather Service Reno NV
546 PM PDT Fri Jul 24 2020
NVC029-031-250054-
/O.CAN.KREV.SV.W.0024.000000T0000Z-200725T0100Z/
Storey NV-Washoe NV-
546 PM PDT Fri Jul 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR STOREY AND SOUTHERN WASHOE
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still occurring with this thunderstorm and some flooding could
occur. Never drive through water covered roads.
LAT...LON 3944 11958 3931 11957 3931 11968 3942 11970
TIME...MOT...LOC 0036Z 000DEG 0KT 3937 11964
$$
MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:12 PM PDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 24, 3:12 PM PDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Reno NV 312 PM PDT Fri Jul 24 2020 .SYNOPSIS... Thunderstorms are occurring once again this afternoon across the Sierra and western Nevada. Similar conditions are expected on Saturday with increasing storm coverage possible Sunday into Monday. Drier conditions along with typical afternoon breezes and summer heat is expected Tuesday through next week. && .DISCUSSION... Thunderstorms have formed over the Sierra and portions of west- central Nevada this afternoon. A few storms will be possible as far north as Honey Lake in eastern California and Pershing County in northwestern Nevada. Thunderstorms are expected again tomorrow, however, they look to be confined mainly south of US Highway 50. Haze has continued to stick around this afternoon across much of the area as the Hog and Gold fires continue to burn in northeastern California. An area of low pressure looks to undercut the ridge currently over the Desert Southwest Sunday into Monday bringing a chance for increased thunderstorm coverage across the Sierra into northeastern California. The main question is whether or not nocturnal convection will occur Sunday night into Monday, which could create a significant fire weather issue. For more information please see the Fire Weather Discussion below. Temperatures increase slightly into this weekend, with mid-to-upper 90s possible in western Nevada and mid-to-upper 80s likely in the Sierra. Temperatures look to cool a few degrees Monday as the area of low pressure moves into northern California. Thunderstorm coverage also looks to increase across the Sierra, eastern California, and western Nevada Monday afternoon and evening. After this wave passes, dry air moves back into the region as southwesterly flow increases aloft. Typical zephyr winds are expected Tuesday with gusts 25-30 mph, before another upper-level wave moves through Wednesday and Thursday possibly increasing afternoon gusts into the 30-40 mph range. Fire weather concerns are possible in the extended due to these increased winds and dry conditions. This is elaborated more in the Fire Weather Discussion. -Johnston && .AVIATION... Main concern today and Saturday continues to be afternoon thunderstorms, with the focus in the Eastern Sierra. A few isolated cells may make it as far north as the Reno-Carson-Minden-Fernley areas. There is about a 15% chance of a storm impacting any of the terminal sites directly. Storms may produce erratic outflow winds up to 40 kts along with brief heavy rainfall leading to visibility reductions and terrain obscuration. Otherwise, smoke and haze continue to be a concern around ongoing wildfires. The worst conditions are present in Lassen County due to the Hog and Gold fires. Slantwise visibility may be impacted throughout eastern California and western Nevada based on the the satellite trends and what can be viewed on cameras throughout the region. -Dawn && .FIRE WEATHER... We'll continue to see thunderstorms today and Saturday. Storms will be slow moving and wet, but rain cores will be small, so dry strikes outside of the main core are still possible. The storm focus will be in the Eastern Sierra, with a few isolated cells possibly moving north toward the Pine Nut Range and Reno-Carson-Minden areas. Thunderstorms look to increase in coverage again Sunday into Monday as a negatively tilted shortwave lifts across northern CA/NV. This is a greater concern because flow increases without an appreciable increase in moisture, meaning faster storm motions and less rainfall in one location, so a higher risk of new fire starts. Sunday night into Monday morning bears watching for nocturnal convection with elevated instability present, but the timing of the upper waves may not line up to aid in forcing. Monday's activity could end up being more widespread due to the shortwave passage. No watches planned at this time, but we will continue to monitor the situation. After this moves through, a large area of low pressure moves through Wednesday into Thursday with increasing southwest flow. In addition to stronger afternoon/evening winds, there are signs of a dry slot accompanying the winds. Gusts of 30 to 40 mph are possible, likely strongest on Wednesday based on ensemble guidance, with single digit afternoon humidity values and poor humidity recovery overnight. -Dawn && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 24, 1:55 PM PDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Reno NV
155 PM PDT Fri Jul 24 2020
CAZ071>073-NVZ001>005-242245-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
155 PM PDT Fri Jul 24 2020
...Showers and Thunderstorms into this Evening...
Showers and thunderstorms are developing over the Sierra and western
Nevada. Expect thunderstorms to impact the region through 7 PM this
evening. The stronger storms will be capable of producing heavy
rainfall, hail, and winds in excess of 40 mph. Outflow winds pose a
danger to boaters and may kick up areas of blowing dust across
western Nevada. In the Sierra, hikers should be prepared for a rapid
drop in temperature if a thunderstorm nears your location.
Locations impacted include...
Reno, Carson City, South Lake Tahoe, Fallon, Mammoth Lakes, Lovelock,
Tahoe City, Chalfant, Graeagle, Kings Beach, Plumas Eureka State
Park, Crowley Lake, Sonora Pass, Gardnerville, Virginia City, June
Lake, Boca Reservoir, Pyramid Lake, Lee Vining and Twin Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. If on or near a lake, get out of the water
and move indoors or inside a vehicle. Don't be caught on the water
in a thunderstorm. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.
&&
LAT...LON 3773 11925 3805 11931 3820 11963 3960 12046
3972 12073 4013 12086 4031 12043 4097 11998
4086 11765 4068 11764 4068 11730 3955 11749
3938 11776 3910 11778 3900 11819 3847 11770
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2051Z 240DEG 0KT 3815 11934
JohnstonSpecial weather statement, Jul 24, 3:31 PM PDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Reno NV 331 PM PDT Fri Jul 24 2020 CAZ072-242315- Greater Lake Tahoe Area CA- 331 PM PDT Fri Jul 24 2020 ...Heavy rainfall and Hail in the Monitor Pass Area... At 328 PM PDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Markleeville, or 9 miles southwest of Topaz Lake. This storm was nearly stationary. Nickel size hail and winds in excess of 35 mph will be possible with this storm. Heavy rain is also occurring on the old Washington Fire burn scar. Some minor debris flow is possible. Locations impacted include... Junction CA 89 And CA 4 and Monitor Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... During a thunderstorm, seek shelter inside a sturdy structure and stay away from windows. Hikers and campers should seek shelter in a vehicle if possible. Do not drive through water covering roadways! && LAT...LON 3868 11962 3857 11967 3860 11980 3869 11976 TIME...MOT...LOC 2228Z 000DEG 0KT 3864 11970 MB
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:44 PM PDT | Areal Flood Advisory | REV | Storey | 4 hr |
| Jul 24, 5:59 PM PDT | Special Weather Statement | REV | Storey | 46 min |
| Jul 25, 5:37 AM PDT | Fire Weather Watch | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 24 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.